Shakin' all over
12 December 2020 | or Don't keep taking the tablets
My last entry seems to have caused some confusion in our long-suffering readership. Several of you have contacted me to ask if Einstein is alright, being under the impression that the field hospital saga was a recent occurrence. In fact, as I signally failed to make plain, it happened nearly three years ago. I posted it for a reason, which will soon, I hope, become clear.
I mentioned in it that the stress of the situation triggered shaking of my right hand, which I assumed would go away as things calmed down, which it did. What it didn't do was stay away. Over the next two years I saw three GPs - one in Spain, one in Jersey and one in Portugal. All three were in consensus. "What you've got there, Squire, is yer Benign Essential Tremor. What you definitely ain't got, is yer Parkinson's."
So how come propanolol, the go-to drug for benign essential tremor, had little effect? I went to see a neurologist. He had me CT-ed and MRI-ed to within an inch of my life and then put me through a battery of tests that all seemed to be mainly designed with the objective of getting me to make an utter tit of myself. He put me through tests of mobility, balance, speed, posture and gait that would have posed a challenge to Simone Biles. He followed this by demanding that I memorise and carry out a series of rapid, intricate hand movements that would have stretched the dexterity of a top-flight concert pianist. Finally, he had me hopping around the consulting room like a demented bunny whilst simultaneously counting backwards from 100 in sevens. This is even more difficult than it sounds. I've never been able to multitask.
I had already told him that the tremors were more pronounced when I was cold, or tired, or stressed or hungry. By the time he'd finished with me I was cold, tired, stressed and hungry. I sat in the chair and tried to look calm and collected. This is difficult when both your arms are flailing about like an epileptic squid and your legs are doing a rather good impression of Ginger Baker going cold turkey.
He waited until the flailing had subsided to the merely ludicrous and turned to me. "What you definitely ain't got here, Sunshine" he said, "is yer Benign Essential Tremor. What you definitely 'ave got 'ere, is yer Parkinson's.
It seems that there's no definitive test for Parkinson's. What they do is rule out all the other possible causes (brain tumours, hydrocephalus, Lewy Body Dementia, heavy use of amphetamines* and the like) and anything that's left they call Parkinson's. It can be positively and reliably diagnosed, but only post mortem. I decided to give that particular care plan a miss for the time being.
When I saw the GP in Spain, I asked him what the prognosis would be if it were to turn out to be Parkinson's. "You keep taking the tablets and live happily ever after"he replied. I put this comforting prediction to the neurologist who judged it to be 'half right' and gave me a script for some stuff called artane. This gear was amazing. All tremors disappeared completely after taking just one tablet and they stayed gone.
This is about as far as its benefits went though. As the old saw goes, if a drug has a beneficial effect, then it's also going to have side effects. The vagaries of genetics mean that different drugs have different effects on different people. Clinical practice is a balancing act, trying to work out a drug regime for each individual patient in which the benefits of the drugs' intended effects greatly outweigh the disadvantages of the side effects. Artane failed this test spectacularly. OK, it stopped the tremors, which saved me a modicum of social embarrassment, but in the process it turned me into a sodding zombie.
My previously manly stride and upright, confident bearing were replaced by a hunched shuffle and a pronounced lean to the left from the waist upwards. My sense of balance was even worse than Einstein's. The slightest uneven surface was an open invitation to trip, and I had about an even chance of getting up the 32 steps to our apartment without catching my foot and lurching headlong onto the marble steps. On one memorable occasion, Liz was ahead of me and I managed to fall upstairs into her and send her flying as well.
Irritating though these physical effects may have been, it was the mental shenanigans that really pissed me off. It was like trying to think through treacle. My short-term memory was shot to the degree that by the time a speaker got to the end of a sentence I had forgotten how it had begun. This was compounded by aphasia - I was gradually losing the ability to use language. I would struggle to recall even basic words**. It was a good job I had started with a large vocabulary; by the time this bastard had done with me I'd have been reduced to the pointing and grunting school of communication. Actually, the grunting would have been pointless as the drug had suppressed the muscles used for speech and my voice was progressively reduced to a soft, indistinct whisper.
Just to put the tin hat on things the pharmaceutical spawn of Lucifer threw in narcolepsy as a bonus. At unpredictable intervals I would suddenly fall asleep for about half a second. I woke up on one such occasion to find myself halfway through falling flat on my face onto rough scree and tree roots. "This is going to hur-" I thought.
And it cost me a pair of varifocals.
Overall, life was like being constantly high on opiates, a wraith-like existence in a grey, half-formed shadow of a world; drifting through a state of limbo, one step removed from reality. All this did not bode well for a life spent driving a campervan around Europe and handling 16 tonne boats through turbulent locks.
After six months of semi-anaesthetised purgatory I had a rare moment of lucidity and decided that I'd had enough of this and went back to the neurologist. He took me off the artane and replaced it with two others. The comparison of artane with opiates turned out to be apt. He had to taper me off it in order to minimise withdrawal symptoms.
The replacement drugs are a great improvement with the only side effect being a mild bout of nausea after taking the rasagaline. They don't quite suppress the tremor as much as the artane did, and it has returned, but nowhere as frequent nor as pronounced as it was originally. I can live with that in exchange for the return of my faculties and my enjoyment of life.
So, everything is now hunky-dory again, but we will have to face up to the fact that there will come a time when I'm more of a liability on the boat than an asset.
Mind you, there are some who would say that I always have been.
*Well - OK, fair point. But it was a long time ago.
** It's an interesting observation that almost all of the words I struggled with were nouns. All the other parts of speech presented far less of a problem. The only verbs that caused problems were those that had evolved from nouns, such as to photoshop a portrait or to hoover the carpet. The mysteries of neuroscience.